Maryland, 2016

Hail and Damaging Winds in Maryland, August 15, 2016

August 15, 2016 · NWS LWX · 21 events in 6 counties and zones

A southwest flow caused hot and humid conditions over the area. A pressure trough triggered showers and thunderstorms, and some became severe due to the unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southwest flow caused hot and humid conditions over the area. A pressure trough triggered showers and thunderstorms, and some became severe due to the unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 15, 9:31 AM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 15, 9:31 AM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1031 AM EDT Mon Aug 15 2016

.SYNOPSIS...
High pressure will remain centered over Bermuda through Thursday.
A weak frontal boundary across the area today will begin to nudge
north again tonight. Low pressure tracking across the Great
Lakes and northern New England Tuesday into Tuesday night. An
associated cold front will enter the central Mid- Atlantic Tuesday
night, lingering over the area through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface features remain very subtle early this morning. A weak
boundary stretches across the Mid-Atlantic, and at this hour,
southerly flow is confined to NC. Weakness in the subtropical
ridge can be found over the Ohio Valley and Smoky Mountains, and
these features may combine with weak low level convergence and
terrain circulations to trigger thunderstorms this afternoon and
evening. Have increased POPs a bit with good model agreement on
storm coverage.

With CAPE rising above 2000 J/kg, there will be ample energy for
stronger storms, although mid-level lapse rates will be marginal.
Deep layer shear is on the lower end of the spectrum (less than 30
kt), so there may not be persistent storm structures. However,
within a favorable DCAPE environment, localized severe downbursts
are possible, as well as any cold pools which can organized from
cell mergers. A Marginal Risk has been introduced by SPC which
covers this threat. Activity may not push into the I-95 corridor
until the evening hours.

PWAT values will also be in excess of 1.75 inches. Storm motions
will be around 20 kt, but cell mergers and mesoscale processes
could result in locally heavy rain amounts. CAMs indicate
potential for localized 3 inch amounts, and if I had to detect a
heavy rain signal in the guidance, it would be over the SW
quadrant of the CWA. A Marginal Risk for excessive rainfall covers
this as well.

Low level confluence should head north into Pennsylvania later at
night as low pressure in the Ohio Valley tracks toward the Great
Lakes. Will maintain low end PoPs overnight since airmass will be
warm, humid, and unstable...but the better chance will diminish
after sunset.

Have only made minor tweaks to the temperature and dew point
trends today. Temperatures are largely on track at this hour on
pace to the lower to mid 90s, but did add a degree or two to some
places. Dewpoint recovery will be the key, and so far, are
verifying below the forecast trend. Flow will not be all that
strong during the day, so will be delaying mid 70s dewpoints til
evening. The end result is fairly similar though, with the urban
centers near the 105F Heat Advisory threshold, so no headline
changes at this time. Will need to monitor trends in the
Fredericksburg/southern MD area, because it will be close there as
well.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Low pressure tracking across the Great Lakes/northern New England
Tuesday-Tuesday night will drop a weak cold front our way. The front
will be weakening in part due to its interaction with the Bermuda
high/500 mb ridge across the southeastern United States.
Nonetheless, warmer and more humid air will be advected north in
advance of the front. That will make Tuesday a more uncomfortable
day once again, with a better chance at a more widespread Heat
Advisory. Will mark that potential in the HWO.

The added heat will also provide more energy for diurnal showers and
thunderstorms. Am keeping potential in the chance range due to
coverage uncertainties/significant model spread. But any storm that
is able to mature could have gusty downburst winds as well as heavy
rain. Thus, SPC has much of the area in Marginal risk for Tuesday.

The front will be painfully slow to traverse the area. Did attempt
to whittle out a somewhat dry period overnight during the diurnal
minimum, but thunderstorm chances resume during the day on
Wednesday. The temperature forecast Wednesday will be dictated by
frontal position and cloud coverage. Still have highs above 90 east
of the Blue Ridge, except for far northern Maryland.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure should settle into the Mid-Atlantic behind a cold
front Thursday. The cold front may be close enough to cause
some afternoon and evening showers and thunderstorms mainly across
central VA/southern MD. High pressure should be in place into the
weekend and cooler temperatures are expected with max temps around 90
degrees. High pressure moves off the coast by Sunday and showers and
thunderstorms will be possible.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR will likely prevail through early afternoon as cumulus
develops around FL050. Thereafter, thunderstorm chances increase.
Due to the scattered nature of the activity, will only mention
VCTS in the TAFs. However, brief IFR possible if there is a
direct hit. The best window will be from mid afternoon into mid
evening.

Humidity will increase tonight. Given that, there is a better chance
at fog early tomorrow morning, especially where thunderstorms track.
Am withholding details til scenario becomes clearer.

A cold front will be limping across the terminals Tuesday and
Wednesday. Thunderstorm chances continue, especially during the
afternoon and evening hours.

&&

.MARINE...
Flow will be light today, eventually becoming south late today and
tonight. Scattered thunderstorms will reach the waters by late
afternoon, or perhaps not until evening. Some of these may contain
gusty winds and require SMWs. South winds will be increasing on
Tuesday ahead of a cold front. The best chance at Small Craft
conditions will come Tuesday night. Tuesday will again feature
afternoon-evening thunderstorms, some of which may have gusty
winds. Therefore, Marine Warnings will be possible.

A cold front will be sinking across the waters Tuesday night into
Wednesday. Thunderstorm chances continue into Wednesday.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will increase on Tuesday, which will lead to tidal
anomaly increases Tuesday night. The early morning tide cycle
Wednesday may need to be monitored for possible minor inundation at
sensitive locations. Do not have high confidence at this time.
Timing of a cold front and the magnitude of southerly channeling
ahead of it will be key factors.

&&

.CLIMATE...
Ranking of 2016 average temperatures Jun 1-Aug 14:

DC   4th warmest 80.3 degrees
Balt 24th warmest 77.1 degrees
IAD  6th warmest 77.0 degrees

*For DC - 5 of the top 6 have been since 2010. Records go back to
1871.

DCA tied the record high temperature at 100 deg and tied the
record high minimum temperature of 80 yesterday, Sunday.

IAD broke the record high minimum temperature at 76 deg yesterday,
Sunday.

For today, Monday...
Record high temperatures are not expected however record high
minimum/warm low temperatures are possible.

DCA...record high 103 in 1988...record high minimum 78 in 2005.
BWI...record high 103 in 1988...record high minimum 77 in 1908.
IAD...record high 102 in 1988...record high minimum 75 in 1988.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011.
VA...Heat Advisory until 7 PM EDT this evening for VAZ054.
WV...None.
MARINE...None.

&&

SYNOPSIS...HTS
NEAR TERM...ADS/HTS
SHORT TERM...HTS
LONG TERM...HAS
AVIATION...ADS/HAS/HTS
MARINE...ADS/HAS/HTS
TIDES/COASTAL FLOODING...HTS
CLIMATE...HAS
Hazardous weather outlook, Aug 15, 9:42 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 AM EDT MON AUG 15 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1042 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR THE DISTRICT OF COLUMBIA...
ARLINGTON...ALEXANDRIA...FALLS CHURCH AND BALTIMORE CITY THIS
AFTERNOON.

SCATTERED THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS ON THE
WATERS DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS LIKELY FOR PORTIONS OF THE AREA TUESDAY DUE TO
HEAT INDEX VALUES OVER 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1042 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLASH FLOODING...ESPECIALLY
NEAR AND WEST OF THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HEAT INDEX MAY APPROACH 105 DEGREES EAST OF THE BLUE RIDGE
MOUNTAINS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 15, 10:03 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 AM EDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     1 NNW HAMILTON          39.36N  76.56W
08/14/2016                   BALTIMORE CITY     MD   TRAINED SPOTTER

            LARGE TREE DOWN NEAR INTERSECTION OF WHITE AVENUE AND
            HARFORD ROAD

&&

CORRECTED EVENT DATE...EVENT TIME

EVENT NUMBER LWX1604719

KLW

The radar

The Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Allegany

When
August 15, 1:55 PM EST
Where
Allegany County, 1.13 mi W of Piney Grove
Measured
1 in hail
Reported by
Public
Coordinates
39.698, -78.401

Quarter sized hail was reported.

Thunderstorm Wind, Frederick

When
August 15, 3:48 PM EST
Where
Frederick County, 0.14 mi SE of Brunswick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.319, -77.628

A tree was down in the 600 Block of Petersville Road.

Thunderstorm Wind, Frederick

When
August 15, 3:55 PM EST
Where
Frederick County, 0.16 mi E of Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.330, -77.667

A tree was down in the 3500 Block of South Mountain Road.

Thunderstorm Wind, Montgomery

When
August 15, 4:22 PM EST
Where
Montgomery County, 1.45 mi SSE of Hunting Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.080, -77.212

Two tree limbs about 2 to 3 inches in diameter were knocked down.

Thunderstorm Wind, Montgomery

When
August 15, 4:35 PM EST
Where
Montgomery County, 0.82 mi SW of Redland
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.143, -77.162

A wind gust of 58 mph was reported.

Thunderstorm Wind, Montgomery

When
August 15, 4:50 PM EST
Where
Montgomery County, 0.97 mi WNW of Olney
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.157, -77.086

A tree was down on Darnell Drive.

Thunderstorm Wind, Montgomery

When
August 15, 4:51 PM EST
Where
Montgomery County, 0.89 mi S of Brookeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.167, -77.073

Multiple trees were down in the Olney and Sandy Spring areas.

Thunderstorm Wind, Montgomery

When
August 15, 4:54 PM EST
Where
Montgomery County, 0.59 mi WNW of Mt Zion
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.183, -77.110

A tree was down near the intersection of Olney Laytonsville Road and Brookeville Road.

Thunderstorm Wind, Montgomery

When
August 15, 4:55 PM EST
Where
Montgomery County, 0.26 mi S of Sandy Spg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.146, -77.030

A tree was down in the 17600 Block of Norwood Road.

Hail, Montgomery

When
August 15, 5:00 PM EST
Where
Montgomery County, 0.75 mi NW of Ednor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.139, -77.009

Quarter sized hail was reported.

Thunderstorm Wind, Montgomery

When
August 15, 5:00 PM EST
Where
Montgomery County, 0.75 mi NW of Ednor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.139, -77.009

Multiple trees down on Avenleigh Drive and Cliftonbrook Lane.

Thunderstorm Wind, Montgomery

When
August 15, 5:09 PM EST
Where
Montgomery County, 0.78 mi N of Burtonsville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.111, -76.932

Multiple trees were down on wires in the Burtonsville area.

Thunderstorm Wind, Prince George'S

When
August 15, 5:13 PM EST
Where
Prince George'S County, 0.49 mi WSW of Laurel
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.098, -76.859

Multiple trees were down on wires.

Thunderstorm Wind, Howard

When
August 15, 5:20 PM EST
Where
Howard County, 0.32 mi ENE of Simpsonville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.182, -76.874

Multiple trees were down on the south side of Columbia.

Thunderstorm Wind, Prince George'S

When
August 15, 5:23 PM EST
Where
Prince George'S County, 1.54 mi WSW of Beltsville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
39.024, -76.848

Large tree limb down and blocking southbound side of soil Conservation Road between Powder Mill Road and Beaver Dam Road.

Thunderstorm Wind, Prince George'S

When
August 15, 5:25 PM EST
Where
Prince George'S County, 0.66 mi NNW of Riverdale
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.959, -76.953

Multiple trees were down.

Thunderstorm Wind, Anne Arundel

When
August 15, 5:34 PM EST
Where
Anne Arundel County, 1.27 mi WNW of Bridewell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.160, -76.720

A wind gust of 58 mph was reported.

Thunderstorm Wind, Howard

When
August 15, 5:36 PM EST
Where
Howard County, 0.53 mi NNE of Dorsey
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.187, -76.746

Trees were down on wires along Amberton Drive.

Thunderstorm Wind, Anne Arundel

When
August 15, 6:05 PM EST
Where
Anne Arundel County, 1.51 mi E of Revell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.072, -76.502

A wind gust of 58 mph was reported.

Thunderstorm Wind, Prince George'S

When
August 15, 7:22 PM EST
Where
Prince George'S County, 0.64 mi S of Accokeek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.661, -77.031

Several large trees two to two and one-half feet in diameter were knocked over or uprooted near Pine Lane, Livingston Road and Route 210.

Thunderstorm Wind, Prince George'S

When
August 15, 7:30 PM EST
Where
Prince George'S County, 1.57 mi SSW of Piscataway
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.681, -76.986

Several trees were down along Livingston Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655932, 655934, 655935, 655936, 655950, 655937, 655938, 655939, 655940, 655933, 655941, 655942, 655943, 655944, 655945, 655946, 655951, 655947, 655952, 655948, 655949.